Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 66, NWS Las Vegas, NV

August 18, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2023, 9:19 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 9:19 PM PDT (04:19 UTC)
Expired
Aug 19, 2023, 12:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2405 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS55 KVEF 190419
FFWVEF
CAC071-190730-
/O.NEW.KVEF.FF.W.0066.230819T0419Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
919 PM PDT Fri Aug 18 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 1230 AM PDT.

* At 919 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Vidal Junction. Between 0.5 and 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Highway 95 At Mile Marker 29, Parker Dam, Vidal Junction, Big 
  River, Earp and Black Meadow Landing Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
      3459 11443 3453 11438 3446 11439 3445 11433
      3437 11423 3435 11418 3430 11414 3426 11413
      3426 11417 3419 11423 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11442 3408 11444

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
904 
WGUS75 KVEF 190713
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1213 AM PDT Sat Aug 19 2023

CAC071-190730-
/O.CON.KVEF.FF.W.0066.000000T0000Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1213 AM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT EARLY 
THIS MORNING FOR SAN BERNARDINO COUNTY...

At 1213 AM PDT, Strong thunderstorms have lifted north of the area 
but local washes are likely running high and area road closures 
remain possible.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Vidal 
  Junction, Big River, Earp and Black Meadow Landing Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
      3459 11443 3453 11438 3446 11439 3445 11433
      3437 11423 3435 11418 3430 11414 3426 11413
      3426 11417 3419 11423 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11442 3408 11444

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
299 
WGUS75 KVEF 190730
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1230 AM PDT Sat Aug 19 2023

CAC071-190740-
/O.EXP.KVEF.FF.W.0066.000000T0000Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1230 AM PDT Sat Aug 19 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 PM PDT Monday for a 
portion of northwest Arizona.

LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
      3459 11443 3453 11438 3446 11439 3445 11433
      3437 11423 3435 11418 3430 11414 3426 11413
      3426 11417 3419 11423 3417 11429 3414 11432
      3413 11435 3412 11437 3411 11442 3408 11444

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:00 PM PDT, 19 minutes earlier.

Area forecast discussion, Aug 18, 9:00 PM PDT, 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 PM PDT Fri Aug 18 2023

.SYNOPSIS...Shower and thunderstorm activity will increase across
the eastern Mojave Desert and northwestern Arizona today as a deep
plume of monsoonal moisture retreats westward. Locally heavy
rainfall, frequent lightning, and gusty winds will be the main
concerns. A major surge of moisture will arrive over the weekend
driven by Hurricane Hilary, which will bring widespread rain and
flash flood concerns to the entire region through early next week.
&&

.UPDATE...Very active afternoon and evening across the forecast area
thanks to an offshore closed low interacting with the western
boundary of a moist and unstable moisture feed from northern Mexico.
The location of the offshore low has placed much of the eastern
forecast area in the right entrance region of the upper level jet,
which is a favorable location for lift, aiding in the persistence of
thunderstorm activity we have seen. Southerly shear of 30-35 knots
has also aided in storm organization and a tendency for training
storms. The end result has been multiple rounds of storms through
the day, roughly from the Las Vegas Valley southward through the
Mojave Preserve and Cadiz Basin. This activity has tended to expand
west and east through the day as well, spreading into the Morongo
Basin and Northwest Arizona, respectively.

Convective allowing guidance has handled storm coverage poorly
today, so am leaning heavily on current forecast trends with the
evening update, but did make a quick update to the PoP grids to
reflect the expectation of continued storm activity overnight,
especially down the Colorado River Valley and Morongo Basin areas.

Also of note, the KESX (Las Vegas) radar has taken a lightning
strike hit, which has temporarily suspended service.  It's unlikely
it will be repaired before tomorrow morning. In the meantime, we'll
be relying on supplemental radars (KICX, KEYX, TLAS), regional flood
control observation network, lightning, and satellite data for storm
monitoring.

-Outler-

&&

.SHORT TERM...Today.

An active day is shaping up as low pressure off the southern
California coastline continues to push inland, interacting with a
deep plume of monsoonal moisture stretched across Arizona. This
moisture plume will slowly retreat westward today, advancing into
the eastern Mojave Desert by late-morning or early-afternoon. This
synoptic set up will result in a couple of rounds of strong
thunderstorms today, fueled by increasing instability with CAPE
values 500-1000 J/kg and PWAT values of 1.25-1.5 inches from Las
Vegas eastward.

Initially, the low levels will be dry, noted by inverted-V
soundings, which favors locally strong surface wind gusts. In
addition to the wind risk, flash flooding will also be a concern,
especially across northwestern Arizona where moisture and
instability fields will be a bit more generous than across southern
Nevada and far eastern San Bernardino County. Fairly deep southerly
wind profile will favor training thunderstorm activity and PWAT
anomalies of 150-175% of normal will translate to very efficient
rainfall producing thunderstorms. The Flash Flood Watch went into
effect for Mohave County this morning at 11am and continues to look
good through the weekend. A lesser flood risk, but still a
possibility, will also exist across Clark and eastern San Bernardino
counties with any strong or persistent thunderstorm development.
Thunderstorm activity will persist late into the evening and
overnight hours aided by strong jet dynamics over the area.

.LONG TERM...Saturday through next Wednesday.

Hurricane Hilary continues to dominate the forecast interest across
the Desert Southwest. Forecast tracks for Hilary remain very
consistent run-to-run with regard to location with only subtle
shifts westward, but have sped up somewhat with regard to timing.
Hurricane Hilary's center of circulation will push northward along
the western coast of Baja California, rapidly weakening as it moves
over land. To reiterate what the previous forecast discussion noted,
this is a very unusual circumstance for our forecast area. Similar
tropical systems from our past include: Norbert (2014), Nora (1997),
and Kathleen (1976).

[What We Know]
- Rainfall totals will be highest in southeastern California,
particularly across Yucca Valley, the Morongo Basin, and the higher
terrain of Inyo County. To put "highest" into context... we are
talking about rainfall amounts of potentially 75 to 125% of annual
averages.
- Annual Rainfall Normals (30-Year Averages) Las Vegas: 4.16" Death
Valley: 2.15" Bishop: 4.86" Barstow-Daggett: 3.64" Needles: 4.36"
Kingman: 8.15" Desert Rock: 5.19"
- Rain will fall in bands with light-to-moderate rain rates through
the weekend into early next week, though moderate-to-heavy rates are
possible at times on Sunday.
- Rain rates in and of themselves won't be impressive; the
consistent rain is what will be impressive. Soils will quickly
saturate, resulting increased flood concerns and increased flood
severity as the event unfolds.
- Locations such as the Sierra Nevada Mountain Range where snowpack
still exists can expect swollen creeks and rivers. Warm rain will
work to melt existing snow, but existing snow and ice will also
prevent rain from soaking into the ground. Where there is snow, rain
will flow. Flooding impacts will be experienced down the eastern
slopes of the Sierra into the Owens Valley.
- Areas vulnerable to rainfall are of particular concern including
Death Valley National Park and the York Fire Burn Scar in the Mojave
National Preserve.
- Gusty south-southwest winds will pick up Sunday night into Monday
as the center of the tropical circulation approaches our forecast
area. Though gust speeds will be lower-end Wind Advisory criteria,
we are not planning to issue any Wind Advisories at this time, as we
feel it will muddy the message that flooding is the primary concern.
Gusts 35-45 mph will be most prevalent in the higher terrain, with
gusts 25-35 mph expected in the valleys.

[Impacts]
- Concrete washes throughout the Las Vegas Valley will be incredibly
dangerous and potentially deadly. Absolutely do not play or venture
into these washes. If you have communication with populations
experiencing homelessness who may be inhabiting these washes, ensure
they get the message to vacate immediately.
- Outdoor recreation will be very dangerous across southwestern
Nevada and southeastern California. It cannot be understated how ill-
advised it is to camp, hike, or drive through Death Valley National
Park or Mojave National Preserve this weekend.
- Locations such as the Sierra Nevada Mountain Range where snowpack
still exists can expect swollen creeks and rivers. Warm rain will
work to melt existing snow, but existing snow and ice will also
prevent rain from soaking into the ground. Where there is snow, rain
will flow.
- Flood impacts along the eastern Sierra Slopes and the Owens Valley
will be exacerbated by existing Sierra snowpack.

[Our Headlines]
- Flash Flood Watches are in effect for our entire forecast area
throughout this event.
- Mohave County, Arizona [Friday, August 18th at 11am - Monday,
August 21st at 5pm]. This watch begins on Friday due to monsoonal
activity and will continue through Hilary's impacts. We felt
maintaining a longer Flash Flood Watch through both events was less
confusing than canceling one Friday night just to issue another
Saturday morning.
- San Bernardino County, California [Saturday, August 19th at 11am
through Monday, August 21st at 5pm].
- Clark & Southern Nye Counties, Nevada [Saturday, August 19th at
11am through Monday, August 21st at 5pm].
- (PUSHED FORWARD) Inyo County, California [Saturday, August 19th at
11am through Tuesday, August 22nd at 5am].
- Esmeralda, Central Nye, & Lincoln Counties, Nevada [Saturday,
August 19th at 11pm through Tuesday, August 22nd at 5am].
- The timing of these watches helps to paint the picture of moisture
pushing northward into our forecast area, then northwestward as the
event progresses.
- Collaborated with the Weather Prediction Center to encompass Death
Valley National Park (from the northern end of the park down to the
southern border of Inyo County) within their "high" risk of flash
flooding in their Excessive Rainfall Outlook (ERO). This is the
first time in WPC history that our forecast area has had a "high"
risk.

[Temperatures] In addition to widespread rainfall and flash flood
impacts, temperatures will drop substantially this weekend, which
will threaten several daily record "cool" max temperatures across
our forecast area. The forecast high temperature for Las Vegas on
Sunday is 79F. The record coolest maximum temperature for August
20th is 78F, which was set in 1957. According to the NBM, Las Vegas
has a 34 percent chance of tying or breaking this record.

[Rest of Next Week]
Remnant tropical moisture as well as monsoonal moisture will keep
thunderstorm chances in the forecast through the end of the week.
&&

.AVIATION...For Harry Reid...Southerly wind gusts between 15 and 20
kts are expected to continue this afternoon, with the exception of
thunderstorm influence. Best chances of thunderstorms in the
vicinity of the terminal will continue through 03Z, with gusty
erratic winds expected from their direction. Storm chances will
decrease through sunset, but will return overnight as early as 08Z
and will continue through the remainder of the TAF period.

For the rest of southern Nevada, northwest Arizona and southeast
California...For the Las Vegas and Colorado River
Valley TAF sites, southerly wind gusts between 15 and 25 kts will
prevail, with the exception of thunderstorm influence. Best chances
of thunderstorms in the vicinity of the terminals will continue
through 03Z. With storms that move directly over a terminal,
visibility could drop to 2 to 4 SM. Best chances of thunderstorm
influence at KDAG will begin around 10Z and will continue through
the remainder of the TAF period. KBIH will maintain typical diurnal
patterns.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM....Outler/Varian
LONG TERM/AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 18, 8:17 PM PDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
817 PM PDT Fri Aug 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     2 WNW Hoover Dam        36.03N 114.77W
08/18/2023                   Clark              NV   Park/Forest Srvc

            National Parks Service reports docks
            separating at Lake Mead due to strong winds
            and waves. Wind gust magnitude estimated to
            be around 50-55 mph.

0603 PM     Tstm Wnd Dmg     1 WSW New Kingman-Butle 35.25N 114.04W
08/18/2023                   Mohave             AZ   Trained Spotter

            Trained spotter reports thunderstorm wind
            damage. A 16 foot by 8 foot aluminum canopy
            was flipped up and on top of the building,
            completely destroying the canopy. Spotter
            also reported multiple power lines down in
            northern Kingman. Wind gust magnitude
            estimated to be around 55 mph.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:40 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino5 hr
Aug 18, 7:09 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 18, 8:21 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 19, 12:16 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 1:36 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 2:01 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Aug 19, 3:12 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.